Alert archive / Oregon / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Medford, OR

August 10, 2020Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Aug 10, 2020, 2:00 PM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 11, 2020, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 2:00 PM PDT (21:00 UTC)
In effect from
Aug 11, 2020, 2:00 PM PDT
Expired
Aug 11, 2020, 9:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS86 KMFR 102100
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
200 PM PDT Mon Aug 10 2020

ORZ624-625-112200-
/O.UPG.KMFR.FW.A.0008.200811T2200Z-200812T0400Z/
/O.NEW.KMFR.FW.W.0009.200811T2100Z-200812T0400Z/
/O.NEW.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
200 PM PDT Mon Aug 10 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT TUESDAY FOR
   STRONG GUSTY WIND WITH LOW RH...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
   WEDNESDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH... 
 
The National Weather Service in Medford has issued a Red Flag 
Warning...which is in effect from 2 PM to 9 PM PDT Tuesday. A Fire 
Weather Watch has also been issued. This Fire Weather Watch is in 
effect from Wednesday afternoon through Wednesday evening. 

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of 
  new and existing fires.

* Thunderstorms: Isolated thunderstorms are expected Tuesday.

* Affected area: 
  In South Central OR...Fire Weather Zones 624 and 625.

* Wind: Southwest to west 10 to 20 mph with gusts up to 40 mph.

* Humidity: As low as 8 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

CAZ285-112200-
/O.NEW.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/
Modoc County Except for the Surprise Valley-
200 PM PDT Mon Aug 10 2020

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
   WEDNESDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH...

The National Weather Service in Medford has issued a Fire Weather
Watch...which is in effect from Wednesday afternoon through
Wednesday evening.

* Impacts: Strong, gusty wind with low relative humidity and high fire
  danger will likely contribute to a significant spread of new and
  existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 285.

* Wind: Southwest 15 to 20 mph with gusts up to 45 mph.

* Humidity: As low as 10 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$

Visit us at www.weather.gov/Medford
2 follow-up statements
142 
WWUS86 KMFR 112130
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PDT Tue Aug 11 2020

ORZ624-625-120400-
/O.CAN.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/
/O.CON.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
230 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
   FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 
   AND 625...

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW 
   RH FOR FIRE WEATHER ZONES 624 AND 625...

The National Weather Service in Medford has cancelled the Fire
Weather Watch.

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of 
  new and existing fires.

* Thunderstorms: Isolated thunderstorms are expected this afternoon 
  and evening over southern Lake county.

* Affected area: 
  In South Central OR...Fire Weather Zones 624 and 625.

* Wind: West 10 to 20 mph with gusts up to 35 mph.

* Humidity: As low as 8 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

&&

$$

CAZ285-121300-
/O.UPG.KMFR.FW.A.0009.200812T2000Z-200813T0600Z/
/O.NEW.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/
Modoc County Except for the Surprise Valley-
230 PM PDT Tue Aug 11 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT WEDNESDAY FOR
   STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Wednesday. The
Fire Weather Watch is no longer in effect.

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of 
  new and existing fires.

* Affected area: 
  In Northern CA...Fire Weather Zone 285.

* Wind: West 15 to 25 mph with gusts up to 35 mph.

* Humidity: As low as 11 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

Precautionary/preparedness actions...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will create
extreme fire growth potential.

&&

$$


Visit us at www.weather.gov/Medford
502 
WWUS86 KMFR 120357
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
857 PM PDT Tue Aug 11 2020


ORZ624-625-120500-
/O.EXP.KMFR.FW.W.0009.000000T0000Z-200812T0400Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
857 PM PDT Tue Aug 11 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625...

Winds are decreasing across the area, and relative humidity has 
started to increase.

$$

CAZ285-122300-
/O.CON.KMFR.FW.W.0010.200812T2100Z-200813T0300Z/
Modoc County Except for the Surprise Valley-
857 PM PDT Tue Aug 11 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT
WEDNESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE
285...

* Impacts:  Strong, gusty wind with low relative humidity and high
fire danger will likely contribute to a significant spread of new
and existing fires.

* Affected area: 
 In Northern CA...Eastern and southeastern part of Fire Weather
Zone 285. This includes Canby, Adin, Likely, Alturas and Davis
Creek. 

* Wind: West 15 to 25 mph with gusts up to 35 mph.

* Humidity: As low as 11 percent.

* View the hazard area in detail at:
https://www.wrh.noaa.gov/mfr/HAZARD

* One less spark, one less wildfire.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 10, 9:07 AM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 9:07 AM PDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Medford OR
907 AM PDT Mon Aug 10 2020

.UPDATE...An upper level ridge remains in place, centered
offshore. Also a surface thermal trough is along the coast. The
thermal trough is not quite as strong as yesterday. However, still
expect strong gusty northerly winds at the coast and over the
coastal waters today. The Brookings area is not expected to be as
hot as yesterday but still expect a Chetco warming effect along
the southern Curry coast with highs in the lower to mid 80s.
Inland, temperatures will warm further with highs in the 90s to
lower 100s (except warmer in the lower Klamath River Valley area
near Happy Camp and Somes Bar).

The main change is with thunderstorm chances. Models are
indicating that for late this afternoon and this evening the best
chance for thunderstorms will be just south of the area. However,
there remains a slight chance for storms into the south- central
and southeast Sikiyou area near Mount Shasta and far southeast
Modoc County. Have updated the forecast to reflect this change,
reducing the area of coverage for thunderstorms today.

Tomorrow as an upper trough approaches from the northwest expect
strong gusty winds east of the Cascades in Oregon. This combined
with dry humidities will bring increased fire weather concerns.
Additionally, there is higher confidence that isolated
thunderstorms will develop in southeast Siskiyou, Modoc and far
southeast Lake Counties Tuesday afternoon and evening. For
details, please see the previous discussion below.

&&

.AVIATION...For the 10/12Z TAF Cycle...At the coast and just
offshore. The main concern will be gusty winds are expected again
late this morning into this evening, especially north of Cape
Blanco, including North Bend. Meanwhile, the latest satellite images
used for detecting low clouds and fog is showing marine stratus
moving from the north offshore, except near the coast north of
Newport. This will move south into the morning hours and could
result in IFR ceilings just off the coast between 15-17z. There's a
chance this could continue to move south towards Cape Blanco late
this morning. North Bend could experience patchy areas of fog for a
few hours this morning with the difference between air and dewpoint
temperatures currently at 1 degree F and this was added to the TAF.
We'll have to keep a watch for brief LIFR ceilings between 14-15z
but confidence was not high enough to include it in the TAF. Any
patchy fog/low clouds will clear out with VFR conditions into this
evening when LIFR to IFR fog and stratus is expected to begin to
affect the Brookings area and coastal areas north of Cape Blanco.

Elsewhere, VFR conditions will continue through the TAF period with
gusty breezes at Roseburg this afternoon into this evening. The one
exception is visibility restrictions due to smoke from the Red
Salmon Fire in western Siskiyou County through the TAF period.
-Petrucelli

&&

.MARINE...Updated 800 AM PDT Monday 10 August 2020...The thermal
trough will gradually weaken and move onshore this evening. North
winds will slowly diminish tonight into Tuesday, with winds dropping
below gale force this evening. However, moderate to strong winds and
steep seas will persist. The thermal trough will rebuild again
Thursday into Friday, so north winds and seas will increase at that
time. Marine headlines are likely to affect most of the waters from
Thursday through Saturday afternoon. The thermal trough will build
north along the coast this weekend, which will result in diminishing
winds and seas.

&&

.PREV DISCUSSION... /Issued 459 AM PDT Mon Aug 10 2020/

DISCUSSION...Over the past few days, the most noteworthy aspects
of the forecast for this week have been consistent. Warmer and
drier than normal conditions with periods of stronger winds, and a
slight chance of thunderstorms in portions of northern California
late today and again on Tuesday (with coverage expanding slightly
into southern Lake County). Also, a shorter duration and less
coverage of coastal stratus compared to normal.

The model trends over the past couple of days have been to
slightly strengthen the gusty late day winds inland on both
Tuesday and Wednesday (ahead of the passage of a dry trough on
Wednesday), slightly lessen the extent of instability and amount
of available mid- level moisture over southern portions of
Siskiyou and Modoc Counties this evening, and (as mentioned)
slightly expand the extent of weak instability on Tuesday evening.
Originally, much of the instability was expected to shift east of
our area on Tuesday. But, Tuesday now looks to be the more
favorable for development of isolated thunderstorms than today.
The highest probability in our area today will be in southern
Siskiyou County from the vicinity of Mount Shasta due eastward,
then on Tuesday over both the northern and extreme southeast
portions of Modoc County. The modest probability of thunderstorms
on both days will be offset by the fact that very dry lower levels
of the atmosphere will result in little accompanying rainfall.
The outlook is for a stable air mass Wednesday through at least
Saturday. A minority of GEFS ensemble members, and the operational
GFS do indicate weak instability over the northern portion of the
southern Oregon Cascades into central Oregon on Sunday. We have
continued with the drier, stable majority solution.

There remains little change from previous forecast issuances in
the trend or extent of heating. Today will be the hottest day of
the week for most of our area, but a modest cooling trend Tuesday
into Wednesday will be followed by high temperatures trending
hotter again into Saturday. In fact, highs on Saturday look to be
quite similar to those of today. The exceptions will be at the
coast with highs near to slightly below normal through the week,
but another hot day at Brookings today and downslope heating
from northeast winds likely again at Brookings on Friday.

.FIRE WEATHER...Updated 300 AM PDT Monday 10 August 2020...A thermal
trough along the coast will move inland this afternoon. A weaker
thermal trough will then set up at the coast again tonight into
Tuesday morning.  This will result in the poorest humidity recovery
this morning along the Coast Range and ridges of western Siskiyou
County, including zones 618, 619, western 620, and western 280. But,
mainly moderate recoveries tonight will still be noticeably drier
than normal.

There is a slight chance of afternoon and evening thunderstorms in
southern portions of Siskiyou and Modoc counties today, then in much
the same area on Tuesday but also edging into far southern Lake
County. Any thunderstorms that do develop will not produce much
rainfall.

The warming trend will peak this afternoon. Temperatures will then
trend cooler into Wednesday, but remain above normal through the
week. The brief, modest cooling will be accompanied by the passage
of a dry cold front on Wednesday. Thus, gusty winds and low relative
humidities are expected Tuesday and Wednesday east of the Cascades.
A Fire Weather Watch is in effect for Oregon fire weather zones
624/625 for Tuesday afternoon and evening, and may become necessary
for Wednesday also. Compared to Tuesday, conditions on Wednesday
look to be slightly cooler, but similarly dry and breezy to windy.
Minimum relative humidity east of the Cascades on both days will
generally be in the lower teens with 15 to 25 mph winds gusting as
high as 40 mph.

A warming trend with dry weather will follow during the second half
of the week. By Saturday, temperature and humidity levels look to be
similar to those of today. -DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for ORZ624-625.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Tuesday for PZZ350-356-370.
     Hazardous Seas Warning until 11 PM PDT this evening for PZZ350.
     Gale Warning until 11 PM PDT this evening for PZZ356-376.
     Hazardous Seas Warning until 11 PM PDT Tuesday for
     PZZ356-370-376.

CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:00 PM PDTFire Weather WatchMFRHarney, Klamath, Lake25 hr
Aug 10, 2:30 PM PDTGale WarningMFR9 hr
Aug 10, 2:30 PM PDTSmall Craft AdvisoryMFR36 hr
Aug 10, 2:30 PM PDTHazardous Seas WarningMFR33 hr

Nearby

Red Flag Warnings in Oregon, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.